Illinois, 2019Flash Flooding in Illinois, June 22, 2019
June 22, 2019 · NWS PAH · 3 events in 3 counties and zones
In the wake of an early morning thunderstorm complex, a line of storms formed as a result of daytime heating in the clearing area behind the first complex. The line moved very slowly in some areas, resulting in pockets of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of an early morning thunderstorm complex, a line of storms formed as a result of daytime heating in the clearing area behind the first complex. The line moved very slowly in some areas, resulting in pockets of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 11:49 AM CST, 35 minutes earlier.
Area forecast discussion, Jun 22, 11:49 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1249 PM CDT Sat Jun 22 2019
.UPDATE...
Issued at 1242 PM CDT Sat Jun 22 2019
For aviation section only.
UPDATE Updated aviation section for 12z taf issuance
&&
.SHORT TERM...(Today through Monday night)
Issued at 330 AM CDT Sat Jun 22 2019
Once again this morning, the main concern is timing convective
systems across our area. As of 08z, a fairly well-organized mcs
has taken shape across central Illinois and east central Missouri.
The high-resolution cam models have been doing a pretty good job
with these systems lately, at least compared with the gfs and
lower res nam models. The biggest problem with the cam models has
been underforecasting the backbuilding of these systems southwest
into the very moist low level inflow. Friday's mcs backbuilt
further west/southwest across Missouri than any of the cams
predicted. Mesoscale precip discussion 476 from WPC has a good
handle on the backbuilding and training tendencies of the existing
mcs.
Based on these trends, the IL/MO mcs is likely to track
south/southeast across the entire forecast area this morning.
Training of cells is increasingly likely as discussed in the MPD
from WPC. Therefore, the Flash Flood Watch will be expanded west
across more of southern Illinois into the mwa/mdh/mvn areas. Those
areas received significantly more rainfall Friday than places
further south. Wind is also a concern with the more progressive
western part of this mcs, which appears to be heading down the
Mississippi Valley toward se Missouri/srn Illinois.
Once this initial mcs exits the forecast area late this morning,
it appears a residual outflow boundary could initiate renewed
convection this afternoon. The cam models point toward western
Kentucky and sw Illinois for this to take place, however they
are underestimating the western growth of this morning's mcs.
Chance pops will be in place for the afternoon for most of the cwa
to account for the possible renewed convection. Wind profiles are
forecast to decrease during the afternoon as deep layer ridging
expands overhead. Therefore, any severe potential this afternoon
should be rather pulsy or multi-cellular.
Tonight looks relatively uneventful as the mid and upper ridge
axis crosses the lower Ohio Valley. There may still be a semblance
of a warm front across southwest Indiana and se Illinois, where a
small pop will be continued. However, wind fields will be much
less favorable for organized cold pools / mcs activity.
On Sunday, the ridge will move east of the lower Ohio Valley. Deep
southwest flow on the back side of the ridge will eventually
support renewed convective development. The models indicate the
best chances for storms will be later Sunday night as the
strongest forcing and low level inflow coincide. A negatively
tilted 500 mb trough passing northeast toward the Great Lakes
region should result in high coverage of showers and storms. Since
the timing of the best forcing and shear profiles will coincide
with the cooler overnight hours, severe weather potential appears
limited. Heavy rainfall potential could be the bigger concern.
On Monday and Monday night, precip chances will gradually diminish
in the wake of the 500 mb shortwave over the Great Lakes. The
remnants of a weak cold front will cross our region on Monday,
bringing a bit cooler and less humid air for Monday night.
One final footnote, heat indices will likely be near or above 100
both days this weekend in some areas. This hazard will be
addressed in the hwo and may be supplemented with an sps.
.LONG TERM...(Tuesday through Friday)
Issued at 330 AM CDT Sat Jun 22 2019
A summer like pattern is anticipated, as upper heights build, and
surface pressure stay up through the extended forecast period. The
models show an upper low over the Pacific Northwest and around
Hudson Bay, with ridging from the Gulf Coast to the Upper Midwest,
and back across Texas into northern Mexico. There seems to be enough
moisture to result in at least isolated mainly daytime convection,
despite the high H5 heights. National Blend picks up on this.
Otherwise temperatures are forecast to be near normal.
&&
.AVIATION...
Issued at 1245 PM CDT Sat Jun 22 2019
Yet another round of thunderstorms will work its way south across
southern IL/se MO and far western KY early this afternoon,
producing at least temporary reduction of vsbys into the IFR or
LOIFR range.
Otherwise, much of the rest of the area will remain VFR outside
of any isolated thunderstorms this afternoon. Tonight will be
mainly clear at most sites.
With respect to KCGI, added a mention of amendments not scheduled
to TAF due to equipment issues, likely related to issues
associated with thunderstorms that moved through earlier on
Friday. A NOTAM was issued.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
SHORT TERM...MY
LONG TERM...08
AVIATION...GM
Hazardous weather outlook, Jun 22, 9:05 AM CST, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1005 AM CDT Sat Jun 22 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-230930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1005 AM CDT Sat Jun 22 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms may develop in the heat of the
afternoon. A few storms could become severe. Damaging winds will be
the primary hazard, but isolated large hail is possible.
Heat indices are forecast to range from 100 to 105 degrees this
afternoon where coverage of storms is lowest, mainly in southeast
Missouri and southern Illinois.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Another round of numerous thunderstorms is expected to develop
later Sunday into Sunday night. The primary hazard will be the
potential for more heavy rainfall. A few storms could be strong or
severe, with strong winds and hail.
There is a slight chance of mainly daytime thunderstorms Monday
through Friday. Severe storms are not anticipated during this
time period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today.
In the hours before
Local storm report, Jun 22, 12:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 PM FLASH FLOOD MARION 37.73N 88.93W
06/22/2019 WILLIAMSON IL LAW ENFORCEMENT
HIGH WATER SIGNS ARE BEING PUT OUT ON
SEVERAL ROADS ACROSS THE COUNTY.
&&
DLFlash Flood, Saline
- When
- June 22, 12:24 PM CST to 6:00 PM CST
- Where
- Saline County, 1 mi NE of Harrisburg to 1 mi NW of Harrisburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.740, -88.537
Numerous city roads in Harrisburg were flooded, and several were closed.
Flash Flood, Jackson
- When
- June 22, 12:29 PM CST to 5:30 PM CST
- Where
- Jackson County, Dowell to Ava
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.930, -89.230
Numerous county roads were flooded across the county. Water was over U.S. Highway 51 just south of Dowell.
Flash Flood, Williamson
- When
- June 22, 12:36 PM CST to 5:30 PM CST
- Where
- Williamson County, Freeman Spur to Corinth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.850, -89.000
Several roads were flooded across the county. One road was closed north of Herrin at Freeman Spur.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Oklahoma, June 22 to 28, 20191 death · $172,000 · 74 kt wind · 27 events
- Rip Current in Florida, June 22, 20191 death · 1 event
- Rip Current in Florida, June 22, 20191 death · 1 event
- Flash Flooding and Hail in Iowa, June 22 to 23, 2019$240,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 22, 2019$75,000 · 1.25 in hail · 10 events
- Damaging Winds in Tennessee, June 22, 2019$53,000 · 52 kt wind · 16 events
- Damaging Winds in North Carolina, June 22, 2019$78,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in South Carolina, June 22, 2019$20,000 · 50 kt wind · 36 events
- Flash Flooding and Flooding in Kansas, June 22 to 23, 2019$15,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Alabama, June 22, 20191 in hail · 35 events
- Flooding in Kentucky, June 22 to 30, 2019$40,000 · 3 events
- Damaging Winds in South Carolina, June 22, 2019$20,000 · 56 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829287, 829286, 829284.